Welcome, Guest
Username: Password: Remember me
  • Page:
  • 1

TOPIC: Prednisone users and former users, help!

Prednisone users and former users, help! 3 months 3 days ago #65456

  • karenr
  • Offline
  • Posts: 384
  • Thank you received: 39
I need to know what none of my doctors can tell me: if my agonizing symptoms during this pred taper are unique. My endocrinologist thinks something else may be going on besides the pred and pred taper. If any of you have experiences that would help me understand my own, please tell me!
History: After close to 18 years of prednisone successfully managing my ITP, I began last summer feeling breathless, palpitations, trembling (not actual shaking--just feeling as if I were). Even mild physical exercise made my heart and head pound. At the time, I was on 15 mg of pred/day (mostly to counteract nosebleeds), which I soon decreased to 12.5. I started having more episodes of the above symptoms. At this point, hematologist declared Prednisone lthe villain. Decreased to 10 mg/day and started Promacta. Next week decreased to 7.5 mg/day. Next week decreased to 5 mg/day, where I have been for a little over a month. Have felt increasingly terrible. On good days I feel not great; on bad days I can hardly function. Lying down doesn't help a lot, and sleep is often hard to come by. Meditation only helps a little. Anxiety makes things worse, but is clearly not the cause of the problems.

Today I spent the morning in ER--useful because they did a very thorough check to ascertain my heart, lungs okay. No arrhythmia. Blood work, as in past, has been okay. Now I know that when I think I am practically dying from the symptoms, I needn't go to ER.

I feel desperate. I make plans knowing I may not be able to keep them. I can't predict when I'm going to have a bad episode, but they are coming more frequently and more intensely. Part of me thinks I should just go down to 4-1/2 mg/week because I couldn't be any more miserable, and maybe I could get the drug out of my system. I can't tell if it's the pred and/or the tapering that is causing me such agony.

My health has generally been good. I eat a healthy diet and have exercised regularly though now I do well to do short walks and short water exercise.

If anyone has any suggestions or comments about their own pred experiences, I would be so grateful--
Karen R

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 3 weeks ago #65471

  • midwest6708
  • Offline
  • ~ Janet ~ Diagnosed Sept. 08
  • Posts: 310
  • Karma: 2
  • Thank you received: 56
Karen, just want to say I'm sorry about your misery.
I don't really have anything to suggest. I was on 10-15 mgs for over two years. The taper was super slow after that long. Think I was down to 1 mg - maybe .5 mg - every other day before I quit. I can't say I felt any negative effects at all during that time.
I hope you can figure out whether your problems stem from the taper or something separate, and that you feel better soon.
The following user(s) said Thank You: karenr

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 3 weeks ago #65475

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12443
  • Karma: 11
  • Thank you received: 2321
Karen - I think you are tapering way too fast. After that many years on Prednisone, you cannot drop that much that quickly. I'm trying to do it too and I totally get it.
The following user(s) said Thank You: karenr

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 3 weeks ago #65480

  • mrsb04
  • Away
  • Diagnosed in 2014. I'm also a renal specialist nurse
  • Posts: 1116
  • Karma: 7
  • Thank you received: 250
Karen I agree completely with Sandi. This taper is way too fast. Once down to 7.5mg a day you should be reducing by a max of 1mg a day/month.Coming off pred is a long slow process as one's body adjusts. You are not alone in this. The side effects of quick withdrawal and adrenal insufficiency are awful.
There are a lot of posts regarding tapering on this forum. Below is a link to topic I posted about 18 months ago.
pdsa.org/discussion-group/7-treatment-general/29713-excellent-article-explaining-steroid-withdrawal-symptoms.html#59645
and below here is a link to the actual article.
mentalhealthdaily.com/2014/06/10/prednisone-withdrawal-symptoms-how-long-do-they-last/
The following user(s) said Thank You: karenr

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 3 weeks ago #65481

  • karenr
  • Offline
  • Posts: 384
  • Thank you received: 39
Thank you so much for your comments. PCP and hematologist have recommended I return to 7.5 mg/day and stay on that to see if I feel better--then start tapering, so this is my 5th day back on 7.5. I'm also on a small beta blocker now, so my heart palpitations are slower. I still have some grim periods though, when I have to go to bed--not from weariness, just from feeling so awful. The symptoms sound so vague to anyone who hasn't been through them.

One thing that troubles me is that sometimes I'm able to function pretty well--don't feel great, but can do things.Then I'll start feeling worse and worse. Breathing feels wrong. My whole core feels wrong. Heart palpitations. Sometimes my head pounds. I can't predict when this will happen. Sometimes it lasts an hour, sometimes several hours. Weird. Karenr

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 3 weeks ago #65482

  • karenr
  • Offline
  • Posts: 384
  • Thank you received: 39
Mrs.B, I esp. appreciate the link to the article. I notice that the feeling one can't get enough oxygen and the pounding heart aren't on that list though. Did you have those symptoms too?

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 3 weeks ago #65483

  • mrsb04
  • Away
  • Diagnosed in 2014. I'm also a renal specialist nurse
  • Posts: 1116
  • Karma: 7
  • Thank you received: 250
Karen no I didn't have those symptoms fortunately. Hopefully the beta blockers will help.

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 3 weeks ago #65489

  • poseymint
  • Offline
  • Posts: 499
  • Karma: 1
  • Thank you received: 113
Karen-
Your symptoms remind me of my friend who was suffering from tachycardia after gall bladder surgery. She went to the ER several times and was finally diagnosed with electrolyte imbalance. She was given a vitamin( not sure the name) and changed her diet (she was vegan juicing changed to meat protein). I am reading here that taking corticosteroids can also cause electrolyte imbalance? Don't know if its relevant but its worth a look:
chemocare.com/chemotherapy/side-effects/electrolyte-imbalance.aspx
And as others have said, don't taper prednisone fast like that, it will cause more problems and likely won't solve whatever is wrong. Good that you increased back to 7.5.
The following user(s) said Thank You: karenr

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 3 weeks ago #65493

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12443
  • Karma: 11
  • Thank you received: 2321
Karen - I did have the heart palps and breathing problems while tapering. It happened every single time. Overwhelming fatigue also. I'm glad you went back up in dosage. I know it's frustrating, but you've been on it this long...what's the big hurry now? Take it slow and steady; that is much safer.

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 2 weeks ago #65499

  • karenr
  • Offline
  • Posts: 384
  • Thank you received: 39
Thank you, kind friends, for your input. I have been able to function pretty well this past week though the breathing probs and palpitations haven't disappeared. The little Beta blocker has helped with the palpitations--they aren't so fast or loud when I do have them. (The other night, a carbon monoxide alarm malfunctioned in the middle of the night, and my heart pounded for hours!) The endocrinologist says that when I start the taper, to reduce by 1/2 mg.

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 2 weeks ago #65500

  • mrsb04
  • Away
  • Diagnosed in 2014. I'm also a renal specialist nurse
  • Posts: 1116
  • Karma: 7
  • Thank you received: 250
I completely agree with your endocrinologist Karen.

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 2 weeks ago #65501

  • dru
  • Offline
  • I developed hemolytic anemia in 1999 and ITP in 2005. Treatments have been splenectomy, prednisone, IVIG, and Rituxan.
  • Posts: 687
  • Thank you received: 121
I have had similar problems when tapering and a beta blocker helped me also. Tapering so slowly like you are now helps a lot. I know how frustrating it is though as you just want off It!

Please Log in or Create an account to join the conversation.

Prednisone users and former users, help! 2 months 2 weeks ago #65506

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12443
  • Karma: 11
  • Thank you received: 2321
Much better!

Please Log in or Create an account to join the conversation.

  • Page:
  • 1

BBB Cleveland logo GuideStar Seal NORD Member Badge 2018THSNA logo